Iatrogenic Takostubo Cardiomyopathy in a Patient with Angioedema

Haroon Khalid, MD*; Muhammad Imran, MD and Selina Gierer, DO, Kansas University Medical Center, Kansas City, KS

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 608

Categories: Adult, Clinical Vignettes Abstracts

Keywords: ,

Case Presentation:

A 21 year old Caucasian female with an unremarkable medical history presented with sudden onset of throat, lip and tongue angioedema. Due to concern for complications, she was given intravenous (IV) diphenhydramine, solumedrol and epinephrine (0.3mg of 1:1000 concentration). Patient developed acute hypoxic respiratory failure and hypotension. She required mechanically assisted ventilation and vasopressors. Chest X-ray revealed bilateral diffuse alveolar opacities. EKG showed sinus tachycardia. Labs were remarkable for elevated brain natriuretic peptide (BNP) of 834 and troponin of 1.05. An echocardiogram was performed, revealing an ejection fraction (EF) of 10%, which confirmed cardiogenic shock. Patient was diuresed while on vasopressors with resolution of pulmonary edema. Shock resolved and she was weaned off vasopressors and extubated. Repeat echo on day 2 revealed an EF of 30% and 50% on day 5. Patient was discharged home on anti-histamines and injectable epinephrine.

Discussion:

Takotsubo cardiomyopathy is characterized by transient acute systolic cardiac failure that mimics myocardial infarction in the absence of underlying coronary artery disease. The pathophysiology has been attributed to elevated catecholamine levels. Epinephrine is the treatment of choice for patients with anaphylaxis or angioedema; where the airway is compromised. Prompt intramuscular (IM) administration is recommended because adverse reactions are more likely with IV dosing. We describe a rare case of Iatrogenic Takotsubo cardiomyopathy that resulted from inappropriate high dose IV epinephrine administration in a young patient with angioedema. The administration of IV, instead of IM epinephrine, led to Takotsubo cardiomyopathy, pulmonary edema and acute hypoxic respiratory failure. This was confirmed by global hypokinesis and an ejection fraction of 10% initially on echo, which progressively improved to 50% with supportive therapy. Cardiac catheterization did not reveal any evidence of coronary artery disease and troponin levels trended down. 

Conclusions:

IM or subcutaneous (SC) administration of epinephrine 0.1-0.5 mg (1:1000) every 5-15 minutes as needed is the recommended dose for treating anaphylaxis or angioedema. IV epinephrine at a concentration of 1:1000 should be avoided due to risk of Iatrogenic Takotsubo cardiomyopathy. If IV epinephrine is used, 0.1 mg (1:10,000) should be administered at a slow rate.

To cite this abstract:

Khalid H, Imran M, Gierer S. Iatrogenic Takostubo Cardiomyopathy in a Patient with Angioedema. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 608. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/iatrogenic-takostubo-cardiomyopathy-in-a-patient-with-angioedema/. Accessed October 14, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.